Missouri, 2004Flood in Missouri, August 4, 2004
August 4, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 4, 3:43 AM CST, 8 hours 47 minutes earlier.
Area forecast discussion, Aug 4, 3:43 AM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 AM CDT WED AUG 4 2004
.DISCUSSION...
RAIN WILL BE EXITING NORTHERN MISSOURI THIS MORNING AS THE LARGE
CONVECTIVE COMPLEX THAT ORIGINATED IN SOUTHERN IOWA WEAKENS AND
MOVES EAST. THE MOST SIGNIFICANT RAIN OCCURRED OVER NORTH CENTRAL
AND NORTHEASTERN MISSOURI EARLY THIS MORNING. RADAR ESTIMATES FROM
BETHANY TO MILAN TO MACON PAINT A STRIPE OF THREE TO FOUR INCHES,
BUT GROUND TRUTH HAS BEEN ONLY ABOUT HALF THAT.
THE COLD FRONT THAT TRIGGERED THE BIG STORMS IS NOW OVER EXTREME
NORTHERN MISSOURI. HIGH PRESSURE BUILDING OVER THE UPPER MIDWEST
WILL PUSH THIS FRONT SLOWLY SOUTHWARD TODAY, BUT I DONT THINK THAT
THE COLD FRONT WILL BE A TRIGGER FOR THUNDERSTORMS TODAY. AN OUTFLOW
BOUNDARY/PRE-FRONTAL TROUGH WILL LIKELY SET UP OVER SOUTHERN
MISSOURI AHEAD OF THE FRONT THIS AFTERNOON. THUNDERSTORMS WILL
LIKELY IGNITE ALONG THIS PRE-FRONTAL BOUNDARY IN THE AXIS OF HIGHEST
INSTABILITY.
TODAY WILL NOT BE NEARLY AS HOT AS IT HAS BEEN THE LAST COUPLE OF
DAYS, BUT THE REGION WILL HAVE TO WAIT UNTIL TONIGHT TO ENJOY
SIGNIFICANTLY LOWER DEWPOINTS. DEWPOINTS BEHIND THE COLD FRONT IN
IOWA GRADUALLY DECREASE TO THE MIDDLE 60S NORTH OF INTERSTATE 80,
AND THIS AIR WONT ARRIVE IN MISSOURI UNTIL LATE IN THE DAY. COOLER
AND DRIER AIR WILL FILTER INTO MISSOURI AND EASTERN KANSAS TOMORROW
AS HIGH PRESSURE SLIDES SOUTH OUT OF CANADA TOWARDS THE GREAT LAKES.
TEMPERATURE FIELDS FROM THE GFS ARE A BIT TOO COOL, SO I PREFER THE
WARMER 850MB TEMPERATURES FROM THE ETA AND NGM. EVEN USING THE
WARMER MODELS, RECORD LOW TEMPERATURES ARE WITHIN REACH FRIDAY
MORNING. CLEAR SKIES, LIGHT WINDS, AND UNUSUALLY COOL AND DRY AIR
WILL ALLOW TEMPERATURES TO FALL QUICKLY THURSDAY NIGHT. KANSAS
CITYS RECORD IS 55 DEGREES SET IN 1990. SAINT JOSEPHS RECORD OF 54
DEGREES WAS SET THE SAME YEAR.
THE WARM UP HEADING TOWARDS THE WEEKEND LOOKS LIKE IT WILL BE
GRADUAL. THE HIGHLY AMPLIFIED RIDGE TROUGH PATTERN OVER THE EASTERN
TWO-THIRDS OF THE COUNTRY WILL TRAP COOL HIGH PRESSURE OVER THE
MIDWEST THROUGH SATURDAY. AS THE SURFACE HIGH GRADUALLY RETREATS
SATURDAY NIGHT AND SUNDAY, WELL HAVE TO WATCH FOR WARM ADVECTION
SHOWERS AND THUNDERSTORMS IN THE NORTHWEST FLOW, ESPECIALLY OVER
NORTHERN PORTIONS OF MISSOURI. THE LAST FEW RUNS OF THE GFS SUGGEST
DECENT 850MB THETA-E ADVECTION OVER EASTERN NEBRASKA AND WESTERN
IOWA. THIS COULD BE A POTENTIAL BREADING GROUND FOR THUNDERSTORMS
CLUSTERS WHICH COULD DIVE SOUTHEAST.
KOCH
&&
.PREV DISCUSSION...
340 PM TUE...
THUNDERSTORM CHANCES OVERNIGHT ARE THE MAIN CONCERN IN THE SHORT
TERM. THE HEAT IS ALREADY TAKEN CARE OF...AS THE HEAT ADVISORY RUNS
UNTIL 8 PM. AFTER THAT WE ARE WAITING FOR SOME RAIN TO FINISH
COOLING US OFF.
COMPLEX OF STORMS CURRENTLY MOVING ACROSS IOWA AND SOUTHERN MN
SHOULD CONTINUE MOVING EAST. IT SHOULD DROP SOUTH EVENTUALLY...BUT
AND SHOULD BE WELL EAST OF US WHEN IT DOES SO. THE REMAINDER OF THE
RAIN CHANCES WILL BE FROM TWO SEPARATE AREAS OF DEVELOPMENT. ETA
AND GFS BOTH ADVERTISE A COMPLEX OF STORMS ROLLING OUT OF EASTERN
NEBRASKA AND DROPPING SOUTH INTO NORTHWEST MO. CURRENT RADAR
INDICATIONS ARE NO WHERE NEAR HAVING THIS HAPPEN...WITH MODELS
SHOWING NORTHWEST MO UNDER THE GUN AROUND 00Z. 12Z TOP SOUNDING
HAD H7 TEMPS AT +14...SO SOUTHWARD MOVEMENT OF STORMS WILL BE TOUGH
UNTIL THE FRONT ARRIVES. MODELS ARE ALSO CONSISTENT IN HAVING SOME
SPOTTY DEVELOPMENT ALONG THE FRONT WHICH SHOULD ARRIVE SOMETIME
AFTER 06Z. THERE IS DECENT SHEAR AND INSTABILITY ASSOCIATED WITH
THE FRONT...SO ISOLATED SEVERE OVERNIGHT IS ALSO POSSIBLE. HAVE
HIGHER POPS NORTH OF HWY36 THIS EVENING FOR ACTIVITY DROPPING DOWN
FROM IOWA...AND CHANCE ACROSS THE REST OF THE AREA FOR STORMS WITH
THE FRONT.
WILL KEEP SOME POPS IN THE EAST FOR POSSIBLE WED MORNING ONGOING
ACTIVITY. THE REST OF THE DAY SHOULD BE IN THE 80S. MODELS ARE
SHOWING SOME STRATUS COMING DOWN BEHIND THE FRONT...SO CLOUD DECK
SHOULD ALSO KEEP TEMPS IN CHECK.
A NORTHWEST FLOW REGIME WILL CONTINUE TO PREVAIL ACROSS THE REGION
FROM FRIDAY INTO THE WEEKEND...AS THE TROUGH OVER THE EASTERN CONUS
AMPLIFIES AND SUPPRESSES THE WESTERN RIDGE. THE USUAL UNCERTAINTIES
WITH THIS PATTERN WILL MAKE POP DETERMINATION DIFFICULT...BUT
ANTICIPATE THE BEST OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS TO
ARRIVE AT THE END OF THE WEEKEND. MEDIUM RANGE MODEL SOLUTIONS KEY
IN ON A STRONGER SHORTWAVE TROUGH AND ASSOCIATED COLD FRONTAL
PASSAGE ON SUNDAY AND MONDAY...ALTHOUGH LARGE DIFFERENCES REGARDING
ITS PATH ARE PRESENT. THE GFS BRINGS THE LOW SOUTH ACROSS THE UPPER
AND CENTRAL MISSISSIPPI VALLEY REGIONS...WHILE THE ECMWF FAVORS A
MORE NORTHERLY TRACK ACROSS THE GREAT LAKES. EITHER WAY...THINK LOW
CHANCE POPS ARE WARRANTED AT THIS POINT. HAVE HIGHLIGHTED MONDAY
WITH 30 POPS ASSOCIATED WITH THE FROPA...WITH 20 POPS DURING
ADJACENT PERIODS. NO BIG CHANGES WERE MADE WITH RESPECT TO
TEMPERATURES...WITH READINGS EXPECTED TO BE NEAR TO OR BELOW NORMAL
THROUGH MOST OF THE EXTENDED PERIOD.
LVQ/LS
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 4, 11:46 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1246 PM CDT WED AUG 4 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE FORECAST FOR SUNDAY NIGHT AND MONDAY. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY...MAINLY
SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
LVQ
In the hours before
Local storm report, Aug 4, 8:41 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
941 AM CDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 3 W FRANKLIN 39.01N 92.81W
08/04/2004 HOWARD MO PUBLIC
ROUTE Z NEAR BARTLETT CREEK
&&
RCFlood, Howard
- When
- August 4, 12:30 PM CST to 2:30 PM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Moniteau Creek near Fayette crested at 16.67 feet, or 0.67 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Strong Wind in Ohio, August 4, 20041 death · $70,000 · 50 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$200,000 · F1 · 1 event
- Flash Flooding in Missouri, August 4, 2004$300,000 · 4 events
- Tornado in Pennsylvania, August 4, 2004$100,000 · F1 · 1 event
- Flash Flood and Damaging Wind in New Mexico, August 4, 2004$200,000 · 61 kt wind · 2 events
- Tornado in Pennsylvania, August 4, 2004$50,000 · F1 · 1 event
- Flash Flooding and Lightning Strike in Colorado, August 4 to 5, 20045 injured · 3 events
- Damaging Winds in Maryland, August 4, 2004$32,000 · 55 kt wind · 14 events
- Damaging Winds in Kentucky, August 4, 2004$42,000 · 50 kt wind · 5 events
- Damaging Wind in Kentucky, August 4, 2004$50,000 · 52 kt wind · 1 event
- Damaging Winds in Arkansas, August 4, 2004$37,000 · 50 kt wind · 3 events
- Damaging Wind in Nebraska, August 4, 2004$25,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420803.